Hail, Montgomery
- When
- March 23, 5:51 PM EST
- Where
- Montgomery County, Christiansburg
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.133, -80.417
Thunderstorms on the afternoon of the 23rd produced penny sized hail across portions of Roanoke and Bedford counties in southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm during the afternoon of the 23rd produced hail up to quarter sized and damaging winds in Montgomery county.Thunderstorms on the afternoon of the 23rd produced penny sized hail across portions of Roanoke and Bedford counties in southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 23, 2:45 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EST WED MAR 23 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... UPPER LEVEL AND SFC WAVE TO CONTINUE TO TRACK TO THE NE THIS EVENING. A FEW THUNDERSTORMS WILL MOVE THRU THE AREA THIS EVENING FOLLOWED BY A WEAK COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL FOR RNK WESTERN COUNTIES (SE WV-NW NC MTNS). TRAPPED LOW LEVEL MOISTURE AS FLOW BECOMES NW COULD KEEP LINGERING LIGHT RAIN SHOWERS ACROSS WESTERN SLOPES THRU THU MORNING. DEW POINT FRONT HANGING BACK IN THE OHIO VALLEY WILL EVENTUALLY MAKE ITS WAY THRU THE AREA DURING THE DAY THU. WITH SLOW MOVEMENT OF THE DEW POINT FRONT...KEEP TEMPS WARMER AND CLOSER TO MET GUIDANCE AND ADDED PATCHY FOG TO DECOUPLING AREAS. WILL ALSO LINGER CLOUDS A LITTLE LONGER INTO THU AS WELL. HIGH PRESSURE WILL THEN SWING THRU THE REGION DURING THE AFTN. WITH SUCH A WARM START TMR...ESPECIALLY EAST ...TOOK A BLEND BETWEEN THE COLD GFS AND WARMER MET. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... HIGH PRESSURE AND UPPER LEVEL RIDGE WILL SLIDE OFF THE EAST COAST THU NIGHT. THIS WILL ALLOW A WEAK FRONT TO MOVE THRU THE OHIO VALLEY AND INTO THE REGION BY FRIDAY NIGHT. PREFRONTAL TROUGH TO BRING LOW CHC FOR SHOWERS TO THE AREA FRI AFTN/EVENING. MAJORITY OF THE ENERGY STAYS NORTH...LEAVING BEST AREAL POPS ACROSS THE GRB VALLEY-VA HIGHLANDS. WITH HEATING OF THE BOUNDARY LAYER AND LIS RUNNING NEAR ZERO...CAN NOT RULE OUT AN ISO/SCT TSRA FROM BLF-ROA-LYH SOUTH. SFC WAVE WILL EVENTUALLY MOVE OFF THE NORTHEAST COAST SAT. FRONTAL BOUNDARY WILL SLOWLY SINK TO THE SOUTH THRU SAT NIGHT. COMPLEX WEATHER SCENARIO FOR THIS WEEKEND INTO EARLY NEXT WEEK. UPPER LEVEL CLOSED LOW TO MOVE OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAIN STATES ON SAT. WAA AND MOISTURE WILL THEN MOVE OVER A WEAK WEDGE OF COLD AIR...BRING INCREASING CHC FOR LIGHT RAIN SAT NIGHT. ON SUN...UPPER LOW TRACKS EAST IN ZONAL FLOW SPAWNING SEVERAL SHORT WAVES AND A COUPLE OF SFC LOWS. GFS TAKES INITIAL LOW FROM THE SOUTHERN MS VALLEY INTO THE TN VALLEY SAT NIGHT AND SUN. THIS WAVE WILL WEAKEN AND BECOME A SFC TROUGH AS IT MOVES NORTH. A SECOND WAVE WILL THEN GENERATE ALONG THE GULF AND BECOME THE DOMINATE SFC LOW SUNDAY NIGHT. THE UPPER LEVEL LOW AND GULF LOW WILL THEN TRACK INTO THE MID ATLANTIC REGION ON MONDAY. THIS SYSTEM SHOULD EXIT THE AREA BY TUESDAY MORNING. CONFIDENCE IS INCREASING THAT THIS WILL BE A WET (HARE) EASTER WEEKEND. HOWEVER...MODELS ARE SLOWER TODAY LEAVING TIMING IN QUESTION. GFS ALSO PAINTS SEVERAL BULLEYES OF PCPN ACROSS SE QUARTER OF USA THRU THIS PERIOD. CANADIAN MORE DEFINED KEEPING HEAVIER PCPN THRU AL/GA/SC/FL. WITH CONFIDENCE INCREASING...HAVE INCREASED POPS TO HIGH CHC SAT NIGHT INTO SUNDAY NIGHT. INTENSITY AND TIMING STILL QUESTIONABLE THEREFORE WILL NOT BUMP UP TO LIKELY WITH THIS PACKAGE. SEASONABLE TEMPS EXPECTED FRIDAY AND SATURDAY. WEDGE AND RAIN TO DROP HI TEMPS BELOW NORMAL SUNDAY AND MONDAY. TEMPS EXPECTED TO RETURN TO NORMAL BY MID WEEK ONCE THIS EASTER RAIN EXITS. SUNRISE SUNDAY MORNING IS AT 614 AM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WP/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 839 AM EST WED MAR 23 2005 NCZ001-018-VAZ007-009-010-012-015-WVZ042>045-241000- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...SOUTH INTO THE MOUNTAIN EMPIRE AND HIGH COUNTRY OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK EAST INTO THE MOUNTAINS THIS AFTERNOON. COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED WITH UNSTABLE AIR AND PLENTY OF MOISTURE WILL POSE THE THREAT OF LARGE HAIL AND ISOLATED DAMAGING WINDS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ002>004-019>020-VAZ011-013-014-016>020-022>024-032>035-043- 045>047-241000- ALLEGHANY-SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX- BUCKINGHAM- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ005>006-VAZ044-058-059-241000- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 839 AM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS SOUTHSIDE VIRGINIA INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA. LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS EASTERN NORTH CAROLINA EARLY THIS AFTERNOON...WITH A NEARLY STATIONARY FRONTAL BOUNDARY LINED UP ACROSS EASTERN VIRGINIA...SOUTHWEST INTO CENTRAL NORTH CAROLINA. ALTHOUGH IT APPEARS THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL STAY EAST OF THE AREA...SCATTERED THUNDERSTORMS THAT DO FORM IN THE AREA WILL BE CAPABLE OF STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EST WED MAR 23 2005 VAZ019>020-WVZ044-045-232330- ALLEGHANY-BATH-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...UNION... LEWISBURG 417 PM EST WED MAR 23 2005 SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST THROUGH ALLEGHANY...BATH...MONROE...AND GREENBRIER COUNTY THROUGH THE LATE AFTERNOON HOURS. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY PEA SIZED HAIL AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY WILL DIMINISH TO WIDELY SCATTERED SHOWERS OR SPRINKLES OVER THE AREA BY OR SHORTLY AFTER 600 PM EST. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ELKIN 36.26N 80.85W
03/23/2005 0.88 INCH SURRY NC PUBLIC
&&
BSUTHERLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL ELKIN 36.26N 80.85W
03/23/2005 1.00 INCH SURRY NC LAW ENFORCEMENT
HAIL COVERING THE INTERSTATE.
&&
JHUDGINSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EST WED MAR 23 2005 VAZ014-017-022>024-033>035-046-047-232330- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-FLOYD-FRANKLIN- MONTGOMERY-ROANOKE-ROCKBRIDGE- 511 PM EST WED MAR 23 2005 ...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH THE REGION. SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE BLUE RIDGE AND INTO PARTS OF THE PIEDMONT THROUGH 6:30 PM. SOME OF THE STRONGER STORMS MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL ALONG WITH VERY HEAVY RAIN. LOCATIONS FROM ROANOKE EAST TO LYNCHBURG AND CHARLOTTE COURT HOUSE CAN EXPECT THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE FOR ANY POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 WSW EAST BEND 36.20N 80.58W
03/23/2005 0.75 INCH YADKIN NC PUBLIC
0505 PM HAIL 2 E EAST BEND 36.22N 80.47W
03/23/2005 0.75 INCH YADKIN NC AIRPLANE PILOT
0435 PM HAIL JONESVILLE 36.23N 80.84W
03/23/2005 1.00 INCH YADKIN NC AIRPLANE PILOT
&&
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 WSW EAST BEND 36.20N 80.58W
03/23/2005 0.75 INCH YADKIN NC PUBLIC
0505 PM HAIL 2 E EAST BEND 36.22N 80.47W
03/23/2005 0.75 INCH YADKIN NC PUBLIC
0435 PM HAIL JONESVILLE 36.23N 80.84W
03/23/2005 1.00 INCH YADKIN NC PUBLIC
&&
WERTThe Roanoke radar (KFCX), 18 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442313, 5442314, 5442315, 5442316.